Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Aberdeen, SD

June 28, 1997Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 28, 1997, 10:02 PM CDT for Deuel County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 10:02 PM CDT (03:02 UTC)
Expired
Jun 28, 1997, 10:35 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2683 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS1 KABR 290303 RRA
SVRABR
SDC039-290335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1002 PM CDT SAT JUN 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN DEUEL COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 1035 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL AREAS SOUTH AND EAST OF GARY

* AT 1000 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 33 MILES EAST OF WATERTOWN OR 3 MILES
  SOUTH OF GARY MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

GS/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:53 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 28, 8:53 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT SAT JUN 29 1997

THIS EVE SNDG SHWS CAP OF 3.0 WITH AMS CONTG TO BE VRY UNSTBL. CAP
SHUD SAVE US AGAIN FOR MOST OF THE NGT FRM ANY OUTBREAKS OVR ABR
CWA. 88D SHWS A BOUNDRY LINE...WHICH SHUD BE THE FNT...STRETCHING
THRU SE SD FRM STC MN TO VTN NE. A FEW TSTMS MAY POP UP ALONG THIS
LINE AS ONE DID JUST S OF BKX. BUT THIS IS OUTSIDE OF ABR CWA.
ANOTHER CELL POP UP JUST N OF ATY MOVG E. SHWS THAT THIS AREA NEEDS
SOME WATCHING. ANOTHER PROBLEM WITH OUR CWA IS THE TSTMS OVR NE WY.
THESE STORMS SHUD MOVE E TNGT AND MAY REJUVENATE OVR THE MSTR RICH\
& UNSTBL AIR OF N-CNTRL & CNTRL SD. IT DEPENDS ON WHETHER THE CAP
HOLDS.  SELS HAS CONT SD IN A SLGT RISK TNGT SO WIL KEEP TSTMS IN
FCST.  CRNT FCST SEEM TO ON TRACK & WILL NOT UPDATE ATTM.

.ABR...NONE

In the hours before

Local storm report, Jun 28, 4:26 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
426 PM CDT SAT JUN 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    SISSETON                  SD   60 MPH WINDS
06/28/97   ROBERTS

1100 AM    VEBLEN                    SD   60 TO 70 MPH WINDS
06/28/97   MARSHALL                       REPORTED BY SHERIFF

SALMONS
Local storm report, Jun 28, 4:27 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
426 PM CDT SAT JUN 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    SISSETON                  SD   60 MPH WINDS
06/28/97   ROBERTS

1100 AM    VEBLEN                    SD   60 TO 70 MPH WINDS
06/28/97   MARSHALL                       REPORTED BY SHERIFF

SALMONS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:46 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 29, 4:01 AM CDTSevere Thunderstorm WarningABRJones, Stanley64 min
Jun 29, 6:23 PM CDTTornado WarningABRDay32 min
Jun 29, 6:57 PM CDTTornado WarningABRDay33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.